MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES AORTIC EXCLUDER AAA ENDOPROSTHESIS (C3); SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

W.L. GORE & ASSOCIATES AORTIC EXCLUDER AAA ENDOPROSTHESIS (C3); SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number RLT231414
Medical Device Problem Codes Complete Blockage (1094); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Codes Occlusion (1984); Pain (1994); Paresis (1998); Thrombus (2101)
Date of Event 10/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
All system components involved in this adverse event include: item #plc231400/ lot #20595947/ udi # (b)(4).Item #plc271000/ lot #20691462/ udi # (b)(4).
 
Event or Problem Description
On (b)(6) 2019 the patient underwent endovascular repair of bilateral iliac artery aneurysms using gore® excluder® aaa endoprostheses and gore® excluder® iliac branch endoprostheses.It was noted that the ipsilateral limb of the trunk-ipsilateral leg component, and a contralateral leg component were placed on the patient's left side.The contralateral limb of the excluder® aaa system was placed on the patient's right side.It was reported that on (b)(6) 2019 the patient presented with acute onset leg pain.Ct imaging confirmed that the trunk-ipsilateral leg component appeared to be transversely compressed in the middle of the trunk main body of the device.It reportedly appeared that thrombus on the outside of the device was causing the external compression.Subsequently, no blood flow was noted distal to the compression.It was reportedly unknown how the thrombus formed on the graft exterior.No blood flow was noted through the limbs of the excluder® aaa system down to the level of the excluder® iliac branch endoprostheses.The excluder® iliac branch endoprostheses had no reported issues.The trunk-ipsilateral leg component and the contralateral leg component, both located on the patient's left side, and the contralateral leg component located on the patient's right side were completely thrombosed and occluded.Tortuosity of the patient's anatomy was noted.Reportedly the distal portion of the contralateral leg component that was located on the patient's right side landed in a curvature before an acute bend of the patient's iliac artery.The physician suspected possible subsequent pressure on the proximal devices due to the distal landing being close to the acute bend.It was suspected that this pressure could have contributed to the transverse compression of the trunk main body.It was reported that the physician suspected that the patient's past chronic steroid use may have also contributed to the graft failure.It was noted that the patient did not have an abdominal aortic aneurysm.The excluder® aaa trunk-ipsilateral leg component, plc231400 contralateral leg component (located on the patient's right side), and plc271000 contralateral leg component (located on the patient's left side) were explanted.The devices were reportedly cut on explant.The gore® excluder® iliac branch endoprostheses had no reported issues, and remained in the patient.A thrombectomy was attempted on the patient's left side, but was reportedly unsuccessful.Due to the failed thrombectomy attempt on the patient's left side, a jump graft was attached from the left common iliac artery to the left common femoral artery.On the patient's right side, an aortoiliac bypass was performed whereby the bypass graft was attached proximal to the iliac branch component (ibc) in the patient's right common iliac artery, and reattached distal to the ibc device in the patient's right femoral artery.The explanted devices were discarded at the facility.The patient tolerated the procedure.
 
Event or Problem Description
On november 17, 2019 a status update was provided by the patient.The patient reported having followed discharge instructions, and having requested clearance each time the patient sought to increase activity levels.The patient reported bilateral paralysis from the hips down after device collapse and the resulting acute blockage.Additional measures taken during the emergency surgery included two incisions to relive pressure in the patient's extremities and clear resulting blood clots (angioplasty).At the time of this additional reported information the patient reported having no feeling in the left thigh and left foot.On december 5, 2019 additional information was provided by the patient.The patient reported that persisting symptoms include numbness in the left thigh from the groin to the knee, including across the knee cap.Pressure and warm water increase the symptoms to burning.Additional symptoms include numbness in the sole of the right foot between the arch and the toes, pain in the left groin area when sitting, left buttock ischemia (more pronounced when walking), impotence (onset post (b)(6) 2019 procedure with no prior symptoms), and gi issues with eating (in particular carbohydrates - wheat, rice, etc.) with nausea and sometimes vomiting.Additionally, the patient reported pain in the left calf muscle or claudication, in particular, after 15 minutes walking or stairs, leading to a pull on the right side.The patient will reportedly be seen by an orthopedic surgeon.The patient is reportedly currently on travel restrictions.On december 5, 2019 additional procedure information was received.It was reported that, prior to the emergent procedure on (b)(6) 2019, the patient had minimum pain or no pain at all in the month following the initial device implant.Reportedly the patient took care during recovery, gradually increasing activity levels after three weeks.The patient reportedly kept to indoor exercises such as walking on the treadmill or stationary bike.Reportedly no aerobic exercises or weight training were performed.No weakness or constraint was felt, and the patient's wounds had reportedly healed fine.The sudden onset leg pain was reported as a pain level of 10.After 15 minutes, onset of paralysis from the hips down was reported.When the patient arrived at the hospital, blood thinners were started and the ct was performed.The patient reportedly lost consciousness.The emergent 10 hour procedure was performed.Reportedly dead muscle tissue was also removed during the surgery.The patient was reportedly admitted to the hospital again and released, reported as about two weeks ago, due to a postoperative ileus with no movement in the intestines.Reportedly the patient could not eat or absorb medications.The patient reported normal eating after the most recent hospital admittance and release.
 
Additional Manufacturer Narrative
Additional components involved in this adverse event include: item #ceb231410a, lot #20974666, udi #(b)(4).Item #ceb231410a, lot #20324161, udi #(b)(4).Item #hgb161407a, lot #20812329, udi #(b)(4).Item #hgb161407a, lot #20812337, udi #(b)(4).Method code 2: code 4117 additional post-operative images were received, and an imaging evaluation was performed.Results code 2: code 3211 the imaging evaluation showed the following: images provided are pre-implant cta dated (b)(6) 2019 and post-implant cta dated (b)(6) 2019.In (b)(6) 2019: there appears to be significant tortuosity in the common iliac arteries; right greater than left.There appears to be significant tortuosity in the external iliac arteries.Proximal neck angle appears to measure greater than 60 degrees.In (b)(6) 2019: there appears to be compression at the proximal aspect of the trunk component.There appears to be occlusion of the excluder® aaa, trunk-ipsilateral leg component, contralateral leg component, excluder® iliac branch endoprostheses and the internal iliac component on the right side.There appears to be thrombus present within the devices and outside of the devices.Flow appears to re-constitute bilaterally near the distal external iliac arteries.Method code 3 : code 4112 the explanted devices were discarded at the hospital, and the remaining implanted devices are not accessible for testing.An analysis of relevant data will be performed in view of supporting the identification of possible causes for the adverse event.According to the gore® excluder® aaa endoprosthesis instructions for use (ifu), indications for use and appropriate anatomy for use of the trunk-ipsilateral leg endoprosthesis includes a proximal aortic neck angulation of less than or equal to 60°.The safety and effectiveness of the gore® excluder® aaa endoprosthesis have not been evaluated in the following patient populations: patients with less than 15 mm in length or >60° angulation of the proximal aortic neck.According to the gore® excluder® iliac branch endoprosthesis instructions for use (ifu), potential device or procedure-related adverse events that may occur and/or require intervention include, but are not limited to, neurologic damage: local or systemic (e.G.Paraplegia or paraparesis), endoprosthesis occlusion, and occlusion of device or native vessel.
 
Additional Manufacturer Narrative
B.5.Event description updated.
 
Event or Problem Description
It was initially reported that, during the intervention on (b)(6) 2019, an aortoiliac bypass was performed on the patient's right side whereby the bypass graft was attached proximal to the iliac branch component (ibc) in the patient's right common iliac artery, and reattached distal to the ibc device in the patient's right femoral artery.Additional clarification was received on (b)(6) 2019 that, during the intervention on (b)(6) 2019, as the thrombectomy on the patient's right side was successful, the bifurcated bypass graft was attached to the ibc on the patient's right side as was previously planned.There was no distal bypass on the patient's right side.Due to the failed thrombectomy on the patient's left side, the jump graft was placed as a bypass around the iliac branch endoprostheses.Distal bypass was only performed on the patient's left side.
 
Additional Manufacturer Narrative
H.6.Results code 3 updated.H.6.Results code 3: code 213 - the engineering evaluation showed the following: the device instructions for use (ifu) states: the gore® excluder® aaa endoprosthesis is intended to exclude the aneurysm from the blood circulation in patients diagnosed with infrarenal abdominal aortic aneurysm (aaa) disease and who have appropriate anatomy as described below: adequate iliac / femoral access infrarenal aortic neck treatment diameter range of 19 ¿ 32 mm and a minimum aortic neck length of 15 mm.Proximal aortic neck angulation = 60°.Iliac artery treatment diameter range of 8 ¿ 25 mm and iliac distal vessel seal zone.Length of at least 10 mm.An imaging evaluation was performed by gore and concluded: there appears to be significant tortuosity in the common iliac arteries, right > left.There appears to be significant tortuosity in the external iliacs.Proximal neck angle appears to measure > 60 degrees.There appears to be compression at the proximal aspect of the trunk component.There appears to be occlusion of the excluder® aaa, trunk-ipsilateral leg component, contralateral leg component, excluder® iliac branch endoprosthesis, and the internal iliac component on the right side.There appears to be thrombus present within the devices and outside of the devices.Flow appears to re-constitute bilaterally near the distal external iliacs arteries.The device engineering evaluation was performed based on one post explant image attached to the event log in the product surveillance tracking system, as the device was explanted but not returned for analysis.The evaluation of this image showed the following: it appears that the endoprosthesis is fully open and does not show any sign of occlusion.Based on the provided image of the explanted device, and without a physical sample to evaluate, the physician¿s observation that the trunk-ipsilateral leg component appeared to be transversely compressed in the middle of the trunk main body of the device could not be confirmed.Also, the physician¿s comment that a thrombus on the outside of the device was causing the external compression, and that subsequently no blood flow was noted distal to the compression could not be confirmed.It was not possible to confirm the physician¿s observation that the trunk-ipsilateral leg component and the contralateral leg component, both located on the patient's left side, and the contralateral leg component located on the patient's right side were completely thrombosed and occluded.The likely cause for the reported occlusions/compressions could not be determined with the available information.
 
Additional Manufacturer Narrative
B.5.Describe event or problem - additional information regarding the patient's recovery and current status was provided by the patient.H.6.Conclusions code 1 remains unchanged.
 
Event or Problem Description
On (b)(6) 2020 the patient reported near full recovery at the most recent check up (reported as last week).On (b)(6) 2020 the patient further reported that the reported impotence is near fully recovered.It was also reported that, when cycling, the patient is back to about 75-80% of usual capacity.Reportedly the patient has difficulty reaching zone 6 and 7 vomax and neuro-muscular power (about 450- 800 watt).Once reached it reportedly takes a while to get the blood flowing (or the lactic acid down).It was also reported that zone 2 (functional threshold power) is at 210 watt compared to a reported prior 250 watt.Reportedly the patient tires at about 3 hours of cycling which the patient reports as expected.
 
Additional Manufacturer Narrative
H.6.Conclusions code 1 updated.H.6.Conclusions code 2 added.H.6.Conclusions code 2: code 22 - according to the gore® excluder® aaa endoprosthesis instructions for use (ifu), potential device or procedure related adverse events that may occur and/or require intervention include, but are not limited to, claudication (e.G., buttock, lower limb), genitourinary (e.G., ischemia, erosion, fistula, incontinence, hematuria, infection), impotence, neurologic damage, local or systemic (e.G., stroke, paraplegia, paraparesis), endoprosthesis occlusion, occlusion of device or native vessel, and surgical cut down, bypass or conversion.Furthermore, additional considerations for patient selection include, but are not limited to, ilio-femoral access vessel size and morphology including minimal tortuosity.Indications for use and appropriate anatomy for use of the trunk-ipsilateral leg endoprosthesis includes a proximal aortic neck angulation of less than or equal to 60°.The safety and effectiveness of the gore® excluder® aaa endoprosthesis have not been evaluated in the following patient populations: patients with less than 15 mm in length or >60° angulation of the proximal aortic neck.According to the gore® excluder® iliac branch endoprosthesis instructions for use (ifu), potential device or procedure-related adverse events that may occur and/or require intervention include, but are not limited to, claudication (e.G., buttock, lower limb), genitourinary (e.G., ischemia, erosion, fistula, incontinence, hematuria, infection), neurologic damage: local or systemic (e.G.Paraplegia or paraparesis), impotence, endoprosthesis occlusion, occlusion of device or native vessel, and surgical cut down, bypass or conversion.
 
Additional Manufacturer Narrative
H.6.Results code 3 remains unchanged.H.6.Results code 3: code 213- the following section of the engineering evaluation was corrected: the device engineering evaluation was performed based on one post explant image attached to the event log in the product surveillance tracking system as the device was explanted but not returned for analysis.The evaluation of this image showed the following: the endoprosthesis appears to be expanded.The patency of the stent grafts could not be determined based on the image.H.6.Conclusions code 1&2 remain unchanged.

Brand Name
AORTIC EXCLUDER AAA ENDOPROSTHESIS (C3)
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL PHOENIX 2 B/P
32470 n. north valley parkway
phoenix AZ 85085
Manufacturer Contact
jenna lopez
9285263030
MDR Report Key9307545
Report Number3007284313-2019-00340
Device Sequence Number2172132
Product Code MIH
UDI-Device Identifier00733132622375
UDI-Public00733132622375
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
P020004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/26/2021
Device Model NumberRLT231414
Device Catalogue NumberRLT231414
Device Lot Number17832906
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date11/11/2019
Supplement Report FDA Received Date12/11/2019
01/09/2020
03/12/2020
10/12/2020
05/07/2021
06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/27/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age47 YR
Patient SexMale